Since my original diagnosis of Scoliosis when I was 14, I have been on countless amounts of different drugs. Finding what works for you is a huge amount of trial and error. As expected, as my problems got worse, the painkillers got stronger, and the side effects increased. I have struggled with an array of side effects from certain drugs, which I will talk about in the future, but for this post I wanted to focus on the feeling of withdrawal.
When I was 15, I started taking Tramadol, which is an opioid painkiller used to help with severe pain. This was when my back problems had first really started to affect my everyday life post-operatively. I couldn’t go out with friends, do school activities and even sitting still hurt. I was even struggling to ride my horse, due to constant back pain. When I first started taking them, the side effects were fuzziness and tiredness. I hated taking them, as it was inconvenient dealing with the side-effects, especially trying to study for GCSEs. As soon as they ended, I was back in hospital for another spinal op. Once I healed, I felt better for a few months, but soon started to go downhill and went back on tramadol.
After about 6 months on the drug, and trying to continue with my education and failing miserably due to pain, I was now completely isolated from any friends, and spent all my time at home, mostly bed-bound. I became extremely depressed, to the point I’d just lie down on the sofa, wrapped in a blanket and not speak all day. This routine went on for months, and my mood just got worse over time. I would cry even when there was nothing worth crying over, and I just felt awful. I was angry at the world and my situation. I also looked so gaunt. Even though I am naturally slim, I have a good appetite, but Tramadol took this away. Even people who didn’t know me that well started commenting on my weight. My riding breeches, which were normally a skin tight fit, were way too big on me. I had to wear leggings instead to ride in, if I felt well enough to ever leave the house. My doctors were extremely concerned about how much weight I had lost, and wanted to have monthly weigh ins to make sure I didn’t lose any more weight, thinking I had an eating disorder, which I certainly didn’t.
Whilst scrolling through Facebook, I came across an article online about how Tramadol should be made a Class A drug, and about its awful side effects. After reading this article, and doing some more research, it finally clicked that it was the Tramadol making me feel this way. So, not only was I still in a lot of pain, now the drug that was meant to help me was actually making me feel 100 times worse! I went back to my pain management consultant who originally prescribed me the Tramadol, and explained my issues and increasing pain, so he decided to change me onto Tapentadol, which is a Morphine-based painkiller. He told me to just stop taking the Tramadol the next day, and start taking the Tapentadol instead. This is when I experienced one of the worst weeks of my life. The next morning I took the new Morphine pills, expecting to be a bit drowsy whilst my body adjusted to the stronger painkillers. As the day went on, I started to feel extremely ill. My pain levels were through the roof, to the point my entire body was hurting. I couldn’t even move one leg without wincing in pain, and I felt like I had the worst flu ever – even my hair hurt! After being extremely worried about me to the extent of thinking about going to A&E, my mum realised what was going on, as the same thing had happened to her many years ago when she came off Tramadol. She realised it was physical withdrawal symptoms. She tried to call the consultant, but he was unavailable over the weekend of course. When we finally contacted him on the Monday, he said to just carry on with the Tapentadol and yes, I was suffering Tramadol withdrawal.
It is extremely difficult to describe what it’s like to go through withdrawal. I always say it’s like experiencing a real life Trainspotting! Never in my life did I think I’d ever relate to that film. It starts with muscle aches, and the general feeling of being a bit run-down. Like how you would feel just before coming down with a cold. Then you start getting really bad mood swings. I was going from misery and hysterical crying, to being really angry about the situation. The worst part of withdrawal is the temperature swings and dripping with sweat whilst shivering coupled with uncontrollable shaking and the dark thoughts going through your head. I can never find the words to explain how truly horrible it is to experience. It’s like you can feel every fibre of your body moving and contracting and you just can’t stay still.
The entire withdrawal period lasted around a week for me. I spent that week rolling around in bed, and barely slept more than an hour a night. I even got to the point I was begging to have my Tramadol back. You see these documentaries of drug addicts giving up on rehab, and most people will judge them for that. Even I would wonder why they were so weak, and would give up within a few days. Now I can totally understand how those people feel having gone through withdrawal myself, and how incredibly difficult the process is. Your body just takes over, and you will do anything for it all to end. I would never wish this experience on my worst enemy. I remember lying down on the kitchen floor, because I couldn’t stand, and the cold marble felt soothing on my hot skin. I was in hysterics, saying “why me?” over, and over again.
I was still taking Morphine during my withdrawal period, so I couldn’t imagine how awful it would have been without any other painkillers. Along with the symptoms I have mentioned, nausea and stomach aches are another main side effect of withdrawal. I was never actually physically sick, but I felt so nauseous that I was praying I’d throw up hoping it would make the feeling stop. I barely managed to eat at all that week either. In that short timeframe, I lost quite a bit of weight which I could ill-afford.
Once the horrible ordeal was over, I was back to “normal” again and the tapentadol helped with the pain for a while, although I have needed increasingly higher doses to get any relief. I now have a whole other load of side-effects to deal with – that’s another story!
It was a pretty traumatic experience, and one I never thought I’d ever go through. It was also a learning curve, as I now know the right way to come off any medication. Unfortunately for me, the way my specialist dealt with it was brutal and negligent, and could have been very dangerous. People have died from going “cold turkey” from strong prescription drugs. The issues with Tramadol have become widely known, and it is now classed as a Schedule 3 drug due to multiple deaths related to the drug itself. Scary!